Side Effects of Excess Vitamin D

Vitamin D, a fat-soluble vitamin, is available naturally and in plenty from the sunlight. In fact, it is commonly also known as the ‘sunshine’ vitamin since your body manufactures this vitamin by itself after the skin is exposed to sunlight. However, for people who don’t get sufficient exposure to sunlight, getting vitamin D either from supplements or from food sources is absolutely crucial so as to avoid becoming deficient in this very important vitamin. Now while vitamin D is very important for your health, too much vitamin D can also become a problem. When too much of this vitamin build up in the body, it can reach toxic levels and cause harm. Let’s take a look at what are the side effects of too much vitamin D.

Side Effects of Excess Vitamin D

Vitamin D plays an important role in the body. From calcium absorption to maintaining proper immune function, while also protecting bones and muscles, vitamin D is essential for the body to function properly. This vitamin is also required for maintaining your heart health. While vitamin D is majorly manufactured by your body itself when the skin gets exposed to sunlight, it can also be found naturally in some foods.

However, there are very few foods that are rich in vitamin D, the primary ones being fatty fish. Furthermore, a majority of people also do not get sufficient exposure to sunlight, and are thus, unable to produce adequate levels of the vitamin. This causes a deficiency of vitamin D in the body.

As per estimates, around 1 billion people in the world are likely to be suffering from vitamin D deficiency.

Vitamin D is also frequently taken in the form of supplements, in which vitamin D2 (ergocalciferol) and vitamin D3 (cholecalciferol) are the most common ones available. However, there are certain side effects associated with taking very high doses of vitamin D3 over a prolonged period of time as this can lead to an excessive accumulation of vitamin D in the body.

When vitamin D builds up in excess or above a certain level in the body, it causes vitamin D intoxication. This condition takes place when the levels of vitamin D in the bloodstream goes above 150 ng/ml or 375 nmol/l. Since vitamin D is stored in the body’s fat cells and then released into the blood at a slower rate, this toxicity can prevail for many months even after you stop consuming the supplements.

While the toxicity of vitamin D is a rare condition, it may occur in people who are taking high doses of these supplements for a prolonged period of time, particularly without any monitoring of their blood vitamin levels.

It is also possible that you accidentally consume excess vitamin D. Other supplements not specifically for vitamin D may also be containing a much higher level of vitamin D than that is listed on their labels.

It’s important to note that vitamin D toxicity cannot occur if you are getting the vitamin through exposure to sunlight and foods.

Some of the major side effects of vitamin D toxicity are mentioned below:

Increase in Blood Calcium Levels

One of the primary roles of vitamin D in the body is to absorb calcium from the food that one eats. When vitamin D intake becomes too much, it causes the level of blood calcium also to elevate. High levels of blood calcium cause many symptoms and is also dangerous. Known as hypercalcemia, some of the symptoms of high blood calcium levels include:

It may take up to a year for blood calcium levels to return to normal levels even after you stop taking the vitamin supplements.

Elevated Levels of Vitamin D in the Blood

While an optimal level of vitamin D is required in your bloodstream, an elevated level of the same may be dangerous and cause harm. While there is no general agreement between researchers and doctors alike on what the optimal range for vitamin D levels in the blood is, it is estimated to be around 30 ng/ml or 75 nmol.

It is quite rare to find a person having very high blood levels of vitamin D, typical symptoms of toxic levels of vitamin D or excess vitamin D includes fatigue, nausea and/or vomiting, slurred speech, forgetfulness, and other symptoms.

Toxicity symptoms, though, can only result from megadoses of the vitamin.

Loss of Appetite, Vomiting, and Nausea

Most of the side effects that occur from toxic levels of vitamin D in the blood generally happens because of hypercalcemia, or elevated levels of calcium present in the bloodstream. The most common of these side effects are nausea and/or vomiting, and loss of appetite. However, keep in mind that not everyone who experiences hypercalcemia will experience these symptoms.

For example, a study with 10 participants who developed elevated blood calcium levels after taking supplements of high-dose vitamin D to treat a deficiency of the vitamin, found that while four of them experienced vomiting and nausea, only three experienced poor appetites.

The same type of results has also been noticed in other studies looking at vitamin D overdoses.

Overall, these side effects are generally seen only in people who have taken extremely high doses of vitamin D3, causing their blood calcium levels to cross 12 mg/dl.

Bone Loss

Vitamin D is very important for the body as it plays a major role in the absorption of calcium and in the process of bone metabolism. Maintaining strong bones is also another critical function carried out by vitamin D. This is why megadoses or vitamin D can cause harm to your bone health.

As mentioned above, most of the symptoms of toxic vitamin D levels are caused by high blood calcium levels, some research indicates that overly high doses of this vitamin cause the levels of vitamin K2 to fall in the bloodstream.

Vitamin K2 plays a crucial role in maintaining the calcium in our bones. It also keeps this calcium out of the bloodstream. When there is an elevated level of vitamin D in the blood, it drastically reduces the levels of vitamin K2, and thus hampers its activity.

This is why when you are taking a vitamin D supplement, your doctor is also likely to prescribe a supplement for vitamin K2. Otherwise, it is also recommended that you consume food that contains vitamin K2, such as grass-fed meat or dairy.

Stomach Disorders

Constipation or diarrhea are some of the common digestive disorders that are generally associated with elevated levels of vitamin D. These side effects are, again, a direct result of the increased blood calcium levels caused by high doses of vitamin D intake.

A study found that a boy suffered from constipation and stomach pain upon taking vitamin D supplement that was labeled improperly. At the same time, his brother did not experience any other side effect except for increased levels of vitamin D in the bloodstream.

Conclusion

While vitamin D is a critical requirement for the body for functioning properly, you must make sure that you are not consuming too much of it. By following a healthy diet and getting regular exposure to sunlight, you can meet your optimal requirement of vitamin D. Avoid taking megadoses of this vitamin as it can cause many side effects, the most serious of which is hypercalcemia and elevated blood levels of the vitamin. This is why it is important to consult your doctor before you start taking any supplement of vitamin D.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.